Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Wild universally pierced arcs


Author: Harvey Rosen
Journal: Proc. Amer. Math. Soc. 58 (1976), 357-360
MSC: Primary 57A10
DOI: https://doi.org/10.1090/S0002-9939-1976-0415621-6
MathSciNet review: 0415621
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that each arc in $ {E^3}$ with two shrinking points is universally pierced. Examples of universally pierced arcs and a universally pierced simple closed curve are given.


References [Enhancements On Off] (What's this?)

  • [1] W. R. Alford, Some ``nice'' wild $ 2$-spheres in $ {E^3}$, Topology of $ 3$-Manifolds and Related Topics (Proc Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N. J., 1962, pp. 29-33. MR 25 #4504. MR 0141091 (25:4504)
  • [2] R. H. Bing, Approximating surfaces with polyhedral ones, Ann. of Math. (2) 65 (1957), 456-483. MR 19, 300. MR 0087090 (19:300f)
  • [3] Morton Brown, A proof of the generalized Schoenflies theorem, Bull. Amer. Math. Soc 66 (1960), 74-76. MR 22 # 8470b. MR 0117695 (22:8470b)
  • [4] J. W. Cannon, Characterization of taming sets on $ 2$-spheres, Trans. Amer. Math. Soc. 147 (1970), 289-299. MR 41 #2644. MR 0257996 (41:2644)
  • [5] P. H. Doyle and J. G. Hocking, Some results on tame disks and spheres in $ {E^3}$, Proc. Amer. Math. Soc 11 (1960), 832-836. MR 23 #A4133. MR 0126839 (23:A4133)
  • [6] D. S. Gillman, Side approximation, missing an arc, Amer. J. Math. 85 (1963), 459-476. MR 28 #3407. MR 0160193 (28:3407)
  • [7] -, Sequentially $ 1$-ULC tori, Trans. Amer. Math. Soc. 111 (1964), 449-456. MR 28 #5433. MR 0162234 (28:5433)
  • [8] O. G. Harrold, Jr., H. C. Griffith and E. E. Posey, A characterization of tame curves in three-space, Trans. Amer. Math. Soc. 79 (1955), 12-34. MR 19, 972. MR 0091457 (19:972c)
  • [9] L. D. Loveland, Some universally pierced arcs in $ {E^3}$, Proc. Amer. Math. Soc. 49 (1975), 469-474. MR 0370590 (51:6817)
  • [10] D. R. McMillan, Jr., Piercing a disk along a cellular set, Proc. Amer. Math. Soc. 19 1968), 153-157. MR 36 #3332. MR 0220266 (36:3332)
  • [11] R. L. Moore, Concerning upper semi-continuous collections of continua, Trans. Amer. Math. Soc. 27 (1925), 416-428. MR 1501320
  • [12] C. D. Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1-26. MR 19, 761. MR 0090053 (19:761a)
  • [13] Harvey Rosen, Piercing points on a special arc, Proc. Amer. Math. Soc. 46 (1974), 438-442. MR 50 #8498. MR 0356025 (50:8498)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57A10

Retrieve articles in all journals with MSC: 57A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0415621-6
Keywords: Piercing points, pierced sets, universally pierced arcs, wild arcs, surfaces in $ {E^3}$, shrinking points, cellular arcs, Alford's arc
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society